Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
July 28, 2014, 03:29:54 PM

Login with username, password and session length


Members
  • Total Members: 23059
  • Latest: dum@ss
Stats
  • Total Posts: 632116
  • Total Topics: 47863
  • Online Today: 257
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Been a while!  (Read 1358 times)

0 Members and 1 Guest are viewing this topic.

Offline Maestro

  • Member
  • Posts: 225
Been a while!
« on: May 09, 2010, 04:43:52 PM »
Hi all.  If you don't remember, I have the Uncle who was living with me and is now on his own.  He has been on his meds since the mid 1990's ad is arund 55 yrs. old.  Well, I guess he has become fed up with the meds and is has not taken anything for about 8 weeks.  Funny thing is he says he is feeling fantastic now!  T-Cells are consistent below 200 but above 100 and VL was always undetectable as long he was on his meds.

Needless to say I am worried now.  I assume the "fantastic" feeling is only temporary.  Perhaps he feels great without the side effects from his meds.  Anyways, just curious as to what I can expect here.  I am hoping if he does take a turn for the worse he may decide to go back on the meds. 

But, I have also read about people taking "breaks" from their meds and then going back on no worse for the wear! 

I am basically at the point now where I cannot influence his decision, but he still looks to me for support (if that makes any sense!).  Any input on this is of course greatly appreciated!

TIA
M

Offline tednlou2

  • Member
  • Posts: 4,762
Re: Been a while!
« Reply #1 on: May 10, 2010, 01:13:26 AM »
Others can give more expert info.  I know we had a similar discussion about a member of this forum just recently.  He says he feels great.  I believe many said it is probably due to just luck, but also when your immune system is almost shot, our bodies don't put up defenses to things--such as getting a fever which is an immune response that usually makes us feel bad.  If I remember correctly, some were saying due to this, many will feel okay until they get some awful OI like PCP.

Like I said, others can give you more info and correct anything I said if it isn't correct.

Offline twz90s

  • Member
  • Posts: 13
Re: Been a while!
« Reply #2 on: May 10, 2010, 02:51:42 AM »
I'd be worried about inflammation.  Data from the SMART trial indicates that the dangers of inflammation are much more hazardous to an individual than the milder side effects of the newer drugs.

Offline J.R.E.

  • Member
  • Posts: 7,099
  • Joined Dec-2003 Living positive, since 1985.
Re: Been a while!
« Reply #3 on: May 10, 2010, 09:09:14 PM »

Needless to say I am worried now.  I assume the "fantastic" feeling is only temporary.  Perhaps he feels great without the side effects from his meds.  Anyways, just curious as to what I can expect here.  I am hoping if he does take a turn for the worse he may decide to go back on the meds. 



TIA
M


Hello Maestro,

I remember you.   Unfortunately no one can make you uncle take his meds.  By stopping the meds, obviously his viral load will rebound, and his t-cells will drop. He's going to be open for a lot of OI's.
He's in that dangerous area of <200 t-cells.

You may want to remind him, of the tough times he was going through back in 2007,  and ask him if he really wants to be there again. He may think twice and restart the medication.



Ray
Current Meds ; Viramune, Epzicom, 40mg of simvastatin, 12.5mg of Hydrochlorothiazide.
Metoprolol tartrate 25mg



http://forums.poz.com/index.php?topic=40802.0

http://forums.poz.com/index.php?topic=45159.0

http://forums.poz.com/index.php?topic=39722.msg495621;topicseen#msg495621

http://forums.poz.com/index.php?topic=46806.0

http://forums.poz.com/index.php?topic=39414.msg491701#msg491701


 In October of 2003, My t-cell count was 16, Viral load was over 500,000, Percentage at that time was 5%. I started my first  HAART regimen  on October 24th,03.

 As of 6/4/14,  t-cells are at 423, Viral load <40

 Current % is at 13% 

  
 62 years young.

Offline Maestro

  • Member
  • Posts: 225
Re: Been a while!
« Reply #4 on: May 10, 2010, 10:45:04 PM »
Thanks for the input!  I will keep you up to date.

Offline Maestro

  • Member
  • Posts: 225
Re: Been a while!
« Reply #5 on: June 02, 2010, 07:09:31 PM »
OK.  Here is the latest.  His VL is above 200k but he keeps telling me that he feels better than ever!  When he is on the meds he is always telling me how he is so sick and so tired of being sick.  And his VL is undetectable.

Now, he has high VL but he almost seems to have a new lease on life.  I mean at some point the sciece has to catch up to the psychology, correct?

Basically, what I want to know, is if 200k is a worrisome VL.  Or is it within somekind of threshold?

As always, thanks for the input.

Offline Inchlingblue

  • Member
  • Posts: 3,119
  • Chad Ochocinco PETA Ad
Re: Been a while!
« Reply #6 on: June 02, 2010, 07:35:56 PM »
Do you know what meds he was on that were affecting his quality of life so much? The newer meds are for the most part very tolerable with very few in any life altering side effects.

The bottom line is that treatment interruptions have been shown to do more damage than good.  They are particularly damaging if there is a co-infection involved (i.e. if the person also has Hepatitis, along with HIV). A viral load above 100K is considered high and he has double that. A CD4 count below 200 is considered to be AIDS (as opposed to having just an HIV diagnosis).

It makes more sense for him to try and see if he could change drug combos to something more tolerable. Of course, he could just have some sort of death wish and there could be underlying psychological issues here because he must realize that at some point, probably soon, he will begin to get opportunistic infections.

The best thing to do in terms of his health is to get some mental health therapy as well as to do a resistance profile on his HIV and see if a more tolerable combo can be found.

Some people with unbearable side effects with HIV meds have had their drug levels checked through TDM (Therapeutic Drug Monitoring) and been able to lower their dose if the test showed the levels to be too high (since this can vary among individuals).  

Here is some info on treatment interruptions:

http://www.thebody.com/index/treat/sti.html

http://www.poz.com/articles/HIV_Hepatitis_B_761_18133.shtml


« Last Edit: June 02, 2010, 07:40:10 PM by Inchlingblue »

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.